Tags

Type your tag names separated by a space and hit enter

Polytherapy with hERG-blocking antiepileptic drugs: increased risk for embryonic cardiac arrhythmia and teratogenicity.
Birth Defects Res A Clin Mol Teratol. 2007 Aug; 79(8):595-603.BD

Abstract

BACKGROUND

The antiepileptic drugs (AEDs) phenytoin, phenobarbital, dimethadione, and carbamazepine cause a similar pattern of malformations in humans, with an increased risk after polytherapy. The teratogenicity has been linked to cardiac rhythm disturbances and hypoxic damage as a consequence of their common potential to inhibit a specific potassium ion current (IKr). The IKr is of major importance for embryonic cardiac repolarization and rhythm regulation. This study investigated whether these AEDs cause irregular rhythm and if various combinations of AEDs result in higher arrhythmia risk than exposure to a single AED.

METHODS

The effects on heart rhythm of a single AED (monotherapy), and of various combinations (polytherapy) of AEDs, in gestational day 10 C57BL mouse embryos in culture were analyzed and graphically illustrated during a 25 s recording with a digitalization technique.

RESULTS

All of the studied AEDs caused increased intervals between heartbeats (resulting in bradycardia) and large variations in the interval between heartbeats (resulting in irregular rhythm) in a concentration-dependent manner in cultured mouse embryos. Dimethadione caused irregular rhythm at concentrations within and phenytoin slightly above the therapeutic ranges. Polytherapy resulted in more substantial prolongation of the mean interval between heartbeats (>60 ms) than monotherapy at clinically relevant concentrations.

CONCLUSIONS

The results suggest that polytherapy more than monotherapy causes substantial prolongation of the cardiac repolarization, a marker associated with high risk of developing irregular rhythm during longer exposure periods (days to months). This supports the idea that the increased risk for malformations following polytherapy is linked to an increased risk for cardiac rhythm disturbances.

Authors+Show Affiliations

Department of Medicine, Karolinska Institute, Karolinska University Hospital, S 14186 Stockholm, Sweden.No affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Journal Article

Language

eng

PubMed ID

17584909

Citation

Danielsson, Christian, et al. "Polytherapy With hERG-blocking Antiepileptic Drugs: Increased Risk for Embryonic Cardiac Arrhythmia and Teratogenicity." Birth Defects Research. Part A, Clinical and Molecular Teratology, vol. 79, no. 8, 2007, pp. 595-603.
Danielsson C, Azarbayjani F, Sköld AC, et al. Polytherapy with hERG-blocking antiepileptic drugs: increased risk for embryonic cardiac arrhythmia and teratogenicity. Birth Defects Res Part A Clin Mol Teratol. 2007;79(8):595-603.
Danielsson, C., Azarbayjani, F., Sköld, A. C., Sjögren, N., & Danielsson, B. R. (2007). Polytherapy with hERG-blocking antiepileptic drugs: increased risk for embryonic cardiac arrhythmia and teratogenicity. Birth Defects Research. Part A, Clinical and Molecular Teratology, 79(8), 595-603.
Danielsson C, et al. Polytherapy With hERG-blocking Antiepileptic Drugs: Increased Risk for Embryonic Cardiac Arrhythmia and Teratogenicity. Birth Defects Res Part A Clin Mol Teratol. 2007;79(8):595-603. PubMed PMID: 17584909.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Polytherapy with hERG-blocking antiepileptic drugs: increased risk for embryonic cardiac arrhythmia and teratogenicity. AU - Danielsson,Christian, AU - Azarbayjani,Faranak, AU - Sköld,Anna-Carin, AU - Sjögren,Niklas, AU - Danielsson,Bengt R, PY - 2007/6/23/pubmed PY - 2007/10/3/medline PY - 2007/6/23/entrez SP - 595 EP - 603 JF - Birth defects research. Part A, Clinical and molecular teratology JO - Birth Defects Res. Part A Clin. Mol. Teratol. VL - 79 IS - 8 N2 - BACKGROUND: The antiepileptic drugs (AEDs) phenytoin, phenobarbital, dimethadione, and carbamazepine cause a similar pattern of malformations in humans, with an increased risk after polytherapy. The teratogenicity has been linked to cardiac rhythm disturbances and hypoxic damage as a consequence of their common potential to inhibit a specific potassium ion current (IKr). The IKr is of major importance for embryonic cardiac repolarization and rhythm regulation. This study investigated whether these AEDs cause irregular rhythm and if various combinations of AEDs result in higher arrhythmia risk than exposure to a single AED. METHODS: The effects on heart rhythm of a single AED (monotherapy), and of various combinations (polytherapy) of AEDs, in gestational day 10 C57BL mouse embryos in culture were analyzed and graphically illustrated during a 25 s recording with a digitalization technique. RESULTS: All of the studied AEDs caused increased intervals between heartbeats (resulting in bradycardia) and large variations in the interval between heartbeats (resulting in irregular rhythm) in a concentration-dependent manner in cultured mouse embryos. Dimethadione caused irregular rhythm at concentrations within and phenytoin slightly above the therapeutic ranges. Polytherapy resulted in more substantial prolongation of the mean interval between heartbeats (>60 ms) than monotherapy at clinically relevant concentrations. CONCLUSIONS: The results suggest that polytherapy more than monotherapy causes substantial prolongation of the cardiac repolarization, a marker associated with high risk of developing irregular rhythm during longer exposure periods (days to months). This supports the idea that the increased risk for malformations following polytherapy is linked to an increased risk for cardiac rhythm disturbances. SN - 1542-0752 UR - https://www.unboundmedicine.com/medline/citation/17584909/Polytherapy_with_hERG_blocking_antiepileptic_drugs:_increased_risk_for_embryonic_cardiac_arrhythmia_and_teratogenicity_ L2 - https://doi.org/10.1002/bdra.20378 DB - PRIME DP - Unbound Medicine ER -